Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 104, NWS Dodge City, KS

July 1, 1994Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1994, 7:30 PM CDT for Lane County, Scott County, Kansas. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Jul 1, 1994, 7:30 PM CDT (00:30 UTC)
Expired
Jul 1, 1994, 8:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1432 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1432 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3072 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 020032 RRA
SVRDDC
KSC101-171-020115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI JUL 1 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL KANSAS
 
   ...WESTERN LANE COUNTY...EASTERN SCOTT COUNTY
 
AT 730 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 1 MILE EAST
OF SCOTT CITY MOVING EAST AT 25 MPH. THE STORM WILL MOVE ALONG HIGHWAY
96 REACHING DIGHTON BY 800 PM CDT. THOSE IN SCOTT CITY...GRIGSTON AND
DIGHTON SHOULD TAKE SHELTER NOW FROM THIS DANGEROUS STORM.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:36 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 3:36 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT FRI JUL 1 1994

LTST ADAP DATA SHOWS THRMODYNMIC TSTMS DVLPG NR EHA-NE NM-OK PNHNDL.
DYNAMICS RMNS BEST OVR TOP-OMA AREA TO NEB PNHNDL.  BLV SVR EPISODE TO
DVLP ACRS NCNTL/NE KS AND IN WW 532.  AN ADIABATIC LOW OVR E CO WL SERVE
TO PULL DRYLN WWD INTO BEST THETAE AXIS. THIS SHUD ALLOW FOR BACKBUILDING
MCS/MCC OVR OUR AREA TONITE.  BESIDES...WITH THIS MUCH THRMODYNAMICS AND
HEATING...A PRICE IS USUALLY PAID.

DDC 066/098 51     GCK 066/097 61      EHA 064/100 62
LBL 066/100 61     HYS 066/096 7-      P28 070/069 31
.
RICKS

In the hours before

Special weather statement, Jul 1, 3:15 PM CDT, 4 hours 15 minutes before
KSZ084>087-012120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI JUL 1 1994

...STRONG THUNDERSTORMS WERE RUMBLING ACROSS EXTREME SOUTHWEST KANSAS...

AT 310 PM CDT...DODGE CITY DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
ALONG THE KANSAS OKLAHOMA LINE FROM 10 MILES WEST OF LIBERAL TO
ELKHART.  THE STORMS WERE MOVING EAST AT 20 MPH.

WITH TEMPERATURES AROUND THE STORM OVER 100 DEGREES...THE SHARP COOLING
BY THE RAINFALL WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 55 MPH
NEAR THE STORMS.  IF STRONGER GUSTS SEEM CAPABLE...THEN SEVERE
THUNDERSTROM WARNINGS WILL BECOME NECESSARY.

PERSONS IN ELKHART...ROLLA...HUGOTON AND LIBERAL SHOULD CLOSELY MONITOR
THIS WEATHER SITUATION AND BE PREPARED TO SEEK COVER SHOULD WARNINGS BE
REQUIRED.  STAY TUNED TO LOCAL TV...RADIO OR THE WEATHER CHANNEL FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

RICKS
Special weather statement, Jul 1, 3:17 PM CDT, 4 hours 13 minutes before
KSZ084>087-012120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI JUL 1 1994

...STRONG THUNDERSTORMS WERE RUMBLING ACROSS EXTREME SOUTHWEST KANSAS...

AT 310 PM CDT...DODGE CITY DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
ALONG THE KANSAS OKLAHOMA LINE FROM 10 MILES WEST OF LIBERAL TO
ELKHART.  THE STORMS WERE MOVING EAST AT 20 MPH.

WITH TEMPERATURES AROUND THE STORM OVER 100 DEGREES...THE SHARP COOLING
BY THE RAINFALL WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 55 MPH
NEAR THE STORMS.  IF STRONGER GUSTS SEEM CAPABLE...THEN SEVERE
THUNDERSTROM WARNINGS WILL BECOME NECESSARY.

PERSONS IN ELKHART...ROLLA...HUGOTON AND LIBERAL SHOULD CLOSELY MONITOR
THIS WEATHER SITUATION AND BE PREPARED TO SEEK COVER SHOULD WARNINGS BE
REQUIRED.  STAY TUNED TO LOCAL TV...RADIO OR THE WEATHER CHANNEL FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

RICKS
Special weather statement, Jul 1, 4:16 PM CDT, 3 hours 14 minutes before
KSZ074-084>087-012220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI JUL 1 1994

...STRONG WIND GUSTS WILL HAPPEN AROUND THUNDERSTORMS THIS EVENING...

AT 412 PM CDT...DODGE CITY RADAR INDICATED A CLUSTER OF THUNDERSTORMS
ACROSS SOUTHWEST KANSAS FROM SOUTHEAST OF JOHNSON CITY...TO
ELKHART...HUGOTON AND SOUTHWEST OF LIBERAL.   THESE STORMS WERE MOVING
TO THE EAST AT 20 MPH.

AT 328 PM ELKHART WEATHER EQUIPMENT RECORDED WIND GUSTS TO 48 MPH WITH
A 30 DEGREE DROP IN TEMPERATURE AS THUNDERSTORMS PASSED OVER ELKHART.
STRONG TO POSSIBLY SEVERE STORM GUSTS WILL BE HIGHLY LIKELY THIS
AFTERNOON ACROSS WEST KANSAS.

THROUGH 5 PM CDT...PERSONS IN ULYSSES AND ALL OF GRANT COUNTY SHOULD
CLOSELY MONITOR THE WEATHER FOR POSSIBLE WARNINGS AS STRONG STORMS MOVE
OUT OF EASTERN STANTON COUNTY.

RESIDENTS OF WEST KANSAS SHOULD STAY TUNED TO TV...LOCAL RADIO...OR THE
WEATHER CHANNEL FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RICKS

&
Special weather statement, Jul 1, 4:18 PM CDT, 3 hours 12 minutes before
KSZ074-084>087-012220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI JUL 1 1994

...STRONG WIND GUSTS WILL HAPPEN AROUND THUNDERSTORMS THIS EVENING...

AT 412 PM CDT...DODGE CITY RADAR INDICATED A CLUSTER OF THUNDERSTORMS
ACROSS SOUTHWEST KANSAS FROM SOUTHEAST OF JOHNSON CITY...TO
ELKHART...HUGOTON AND SOUTHWEST OF LIBERAL.   THESE STORMS WERE MOVING
TO THE EAST AT 20 MPH.

AT 328 PM ELKHART WEATHER EQUIPMENT RECORDED WIND GUSTS TO 48 MPH WITH
A 30 DEGREE DROP IN TEMPERATURE AS THUNDERSTORMS PASSED OVER ELKHART.
STRONG TO POSSIBLY SEVERE STORM GUSTS WILL BE HIGHLY LIKELY THIS
AFTERNOON ACROSS WEST KANSAS.

THROUGH 5 PM CDT...PERSONS IN ULYSSES AND ALL OF GRANT COUNTY SHOULD
CLOSELY MONITOR THE WEATHER FOR POSSIBLE WARNINGS AS STRONG STORMS MOVE
OUT OF EASTERN STANTON COUNTY.

RESIDENTS OF WEST KANSAS SHOULD STAY TUNED TO TV...LOCAL RADIO...OR THE
WEATHER CHANNEL FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RICKS

&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:54 PM CDTSevere Thunderstorm WarningDDCLane, Ness34 min
Jul 1, 9:18 PM CDTSevere Thunderstorm WarningDDCEllis27 min
Jul 1, 10:37 PM CDTSevere Thunderstorm WarningDDCBarber18 min
Jul 1, 10:37 PM CDTSevere Thunderstorm WarningDDCPratt38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.